Nursing Home Residents Could Suffer Medication Errors

Elderly and infirm patients are particularly susceptible to medication errors.

Nursing home residents need 24/7 care. That is, after all, why they are in such a facility instead of a less care-focused location (like at home or in an assisted-living facility). These elderly, disabled or infirm patients are sadly vulnerable and susceptible to the whims of their caregivers. Caregivers sometimes violate that trust, though, either through abuse or neglect.

One often-overlooked form of neglect could come in the form of medication errors. Care must be taken each and every time a patient receives a dose of medicine, supplemental nutrition, artificial hydration or any other form of medical care. A seemingly tiny error in the administration of medication can have serious, long-lasting results, or even cause death.

Sometimes nursing home medication errors aren't discovered until it is too late because the patients themselves - particularly those who are dependent upon a ventilator for breathing, or those who have conditions like dementia or Alzheimer's that cause disordered thinking - cannot communicate the effects of an erroneous dose.

What falls under the "medication error" umbrella?

The broad heading of medication errors encompasses several different actions that potentially harm patients, including:

  • Over-dosing (giving too much of a medication, like .50 ml instead of .05 ml)
  • Under-dosing (not giving enough of a vital medicine, like those to control heart function, high blood pressure, or diabetes, can kill the patient)
  • Administering the wrong medicine to a patient (medicines that sound similar, like Lamictal and Lamisil are easy to confuse, but they treat very different conditions and should never be mixed up)
  • Mixing up patients with similar-sounding names (giving the medicines meant for Mr. Smith to Mrs. Smythe, for example)
  • Giving a medication that is contraindicated when combined with another drug the patient is taking (for example, giving a blood thinner like Warfarin, Coumadin or Heparin can cause uncontrolled internal bleeding if the patient also takes over-the-counter NSAIDs like ibuprofen or aspirin)
  • Not checking for food or beverage interactions before administering a medication (examples of this are Cordarone, a popular heart medication, and Tegretol, an anti-seizure drug; both are toxic in the presence of grapefruit and some other citrus fruits)

We trust that our medical providers, particularly those that treat our most vulnerable populations, have our best interests at heart and are providing the best care possible. Sadly, that's just not always the case. Unless due care is taken with each and every patient, medication errors can easily occur. If physicians, nurses, and aides aren't diligent, the results can be fatal.

When you or someone you love suffers the impact of a medication error, you may have cause to bring a legal action. Reach out to the experienced medical malpractice attorneys at the law offices of Matthew Lane & Associates, P.A. Call the firm at 561-328-1111 or send them an email to schedule a free case evaluation.

Email Us For A Response

Request Consultation

Bold labels are required.

Contact Information
disclaimer.

The use of the Internet or this form for communication with the firm or any individual member of the firm does not establish an attorney-client relationship. Confidential or time-sensitive information should not be sent through this form.

close

Privacy Policy